Q. Should I be concerned about serotonin syndrome if I take Trazodone?

Answered by
Dr. Akanksha Sharma
and medically reviewed by iCliniq medical review team.
Published on Feb 04, 2018 and last reviewed on: Jul 13, 2019

Hello doctor,

I weaned off of 40 mg of Paroxetine very slowly but my sleep was impacted and as of two months, I have been suffering from extreme insomnia. I have gone back to medication and I am currently on 20 mg of Paroxetine and 10 mg of Fluoxetine, but my insomnia has continued. I was prescribed Ativan (0.5 mg) for sleep, and it sometimes helps, but not always. Even if I take a bit more (I have taken up to .75 total), it does not always help me sleep. My psychiatrist prescribed Trazodone (she suggested I start at 25 mg and if I feel no effect, to take another 25 mg/ go up to 50 mg in one night (but I am concerned about serotonin syndrome from taking another medication that messes with Serotonin). Can you advise if I should be concerned about serotonin syndrome if I take the 25 (or 50) mg of Trazodone? Additionally, should I be concerned about anything else in terms of taking these three medications together?

#

Hello,

Welcome to icliniq.com.

Serotonin syndrome is an acute emergency case, rarely seen in common practice. At least not when you have already been taking 40 mg of Paroxetine for years.

Also, Trazodone is a safer and better sleep-inducing agent when it comes to being used for sleep.

As per my knowledge, in fact, these two drugs are given together in depression/ anxiety with insomnia.

Yes, Fluoxetine is an SSRI (selective serotonin reuptake inhibitor) known to cause sleep disturbances. So, be careful with it and avoid taking it in the evening or at night at all.

Let me know if I can help you more.

For more information consult a psychiatrist online --> https://www.icliniq.com/ask-a-doctor-online/psychiatrist

Also Read Answers From:

Related Questions & Answers


What foods to avoid in serotonin syndrome?

Query: Hello doctor,My 39-year-old son was hospitalized for five days with serotonin syndrome. He was given intravenous and Ativan. He was discharged from the hospital and he will go to his doctor regarding his meds. The problem is he was never told if he needs to stay away from certain foods that might ca...  Read Full »

Will sensitiveness to Tryptophan and Vitamin D3 pass with time?

Query: Hello doctor, I have serotonin syndrome or toxicity from a tricyclic antidepressant. I stopped taking it seven weeks ago. Most of my neurological symptoms have gone. I stick to a low tryptophan diet but if I eat something higher in tryptophan or get stressed, I feel nauseous, depressed, agitated an...  Read Full »

I am reluctant to take medicine for insomnia. Please help.

Query: Hi doctor, I am suffering from insomnia for the past one year. I do get sleep, but around 1 or 2 AM, I used wake up and unable to sleep again. I am 30 years old. I am a married female and have a kid aged 3 years. I am a dentist and now, I am in stem cell research. I do not have any other health prob...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.